Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Milwaukee, WI

June 20, 2008Kenosha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 20, 2008, 4:39 PM CDT for Kenosha County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 4:39 PM CDT (21:39 UTC)
Expired
Jun 20, 2008, 5:02 PM CDT
In force
23 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Kenosha County, WI

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:50 PM CDTHAIL 0.882 Se Camp Lake, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 202139
SVRMKX
WIC059-202215-
/O.NEW.KMKX.SV.W.0091.080620T2139Z-080620T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
439 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KENOSHA COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 515 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TWIN LAKES...AND MOVING EAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE CATHERINE AND PADDOCK LAKE BY 445 PM CDT...
  PLEASANT PRAIRIE AND KENOSHA AIRPORT BY 500 PM CDT...
  DOWNTOWN KENOSHA BY 510 PM CDT...

LAT...LON 4247 8786 4248 8787 4248 8829 4248 8830
      4257 8831 4262 8780 4248 8779
TIME...MOT...LOC 2139Z 263DEG 32KT 4251 8817

$$

CRAVEN
3 follow-up statements
000 
WWUS53 KMKX 202147
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
447 PM CDT FRI JUN 20 2008

WIC059-202215-
/O.CON.KMKX.SV.W.0091.000000T0000Z-080620T2215Z/
KENOSHA WI-
447 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN KENOSHA COUNTY...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST SOUTHWEST OF CAMP LAKE...MOVING EAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE CATHERINE AND SALEM BY 450 PM CDT...
  BRISTOL BY 455 PM CDT...
  PLEASANT PRAIRIE BY 505 PM CDT...
  DOWNTOWN KENOSHA AND THE KENOSHA LAKESHORE BY 515 PM CDT...

PEOPLE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4248 8824 4254 8822 4261 8780 4251 8779
      4248 8781
TIME...MOT...LOC 2145Z 267DEG 29KT 4250 8817

$$

LAMERS
000 
WWUS53 KMKX 202156
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
456 PM CDT FRI JUN 20 2008

WIC059-202215-
/O.CON.KMKX.SV.W.0091.000000T0000Z-080620T2215Z/
KENOSHA WI-
456 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN KENOSHA COUNTY...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN TO AROUND 60 MPH.  THIS STORM WAS 
LOCATED NEAR LAKE CATHERINE....MOVING EAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 94 AROUND THE WISCONSIN-ILLINOIS BORDER AT 510 PM CDT

THIS THUNDERSTORM IS EXPECTED TO MOVE ALONG THE STATE BORDER OF 
SOUTHERN KENOSHA COUNTY OVER THE NEXT 20 MINUTES.

PEOPLE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4249 8780 4249 8781 4248 8781 4248 8816
      4253 8814 4254 8803 4254 8789 4251 8779
TIME...MOT...LOC 2154Z 267DEG 29KT 4250 8807

$$

LAMERS
000 
WWUS53 KMKX 202202
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
502 PM CDT FRI JUN 20 2008

WIC059-202211-
/O.CAN.KMKX.SV.W.0091.000000T0000Z-080620T2215Z/
KENOSHA WI-
502 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KENOSHA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR SOUTHERN 
KENOSHA COUNTY HAS MOVED INTO LAKE COUNTY ILLINOIS. THEREFORE...THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4249 8780 4249 8781 4248 8781 4248 8816
      4253 8814 4254 8803 4254 8789 4251 8779
TIME...MOT...LOC 2201Z 267DEG 29KT 4250 8799

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:59 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 20, 2:59 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 PM CDT FRI JUN 20 2008

.DISCUSSION...FORECAST FOCUS ON TIMING OF PRECIPITATION IN
NORTHWEST FLOW FOR THE NEXT SEVERAL DAYS.

.TONIGHT...MAIN ISSUE IS AREAL EXTENT OF CONVECTION WITH TROUGH
AXIS. TROUGH LOCATED MAINLY FROM THE UPPER PENINSULA OF
MICHIGAN...SOUTHWEST FROM NORTHEAST TO FAR SOUTHWEST WISCONSIN...AND
INTO EASTERN IOWA. CUMULUS LINE DEVELOPING ALONG AXIS AND AHEAD OF
IT ALONG ANOTHER TROUGH INTO THE FAR SOUTHERN PART OF THE FORECAST
AREA.

AIRMASS UNCAPPED WITH MEAN LAYER CAPES UNDER 1000 J/KG...AND 0-6KM
BULK SHEAR VALUES OF 20 TO 30 KNOTS. ANY SEVERE CONVECTION WOULD BE
ISOLATED...WITH SOME MARGINALLY SEVERE HAIL IN THE STRONGEST STORMS.
WILL WAIT UNTIL NEAR ISSUANCE TIME TO DECIDE BETWEEN CHANCE AND
SCATTERED WORDING IN FORECAST. MAY SEE SOME WEAKENING SHOWERS AND
ISOLATED STORMS MOVING INTO THE AREA LATER TONIGHT FROM THE
NORTHWEST.

.SHORT TERM...SATURDAY THROUGH SUNDAY. GFS/NAM/NGM PROGS IN VERY
CLOSE AGREEMENT WITH NORTHWEST FLOW ALOFT WEATHER PATTERN OVER
CWA. MINOR SHORT WAVE TROUGHS IN NORTHWEST FLOW STILL OFFER BEST
INDICATOR TO ZERO IN ON AREAS OF CONVECTION ESPECIALLY DURING HEATING
OF THE DAY. TIMING AND STRENGTH OF SHORT WAVES BECOMING A LITTLE
MORE FOCUSED FROM PROGS...BUT ENOUGH SUBTLE DIFFERENCES REMAIN TO
PUT ABSOLUTE TIMING IN SOME DOUBT. SO WILL KEEP PRECIPITATION IN
CHANCY CATEGORY AND WILL EMPHASIZE THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS...AND SHOWERS IN THE MORNING AS
AIRMASS STABILIZES OVERNIGHT.

.LONG TERM...MONDAY AND BEYOND. GFS/ECMWF PROGS STILL SWING UPPER
FLOW PATTERN TO A MORE WESTERLY PATTERN WITH TIME INTO EARLY NEXT
WEEK. SURFACE PATTERN CONTINUES TO REMAIN NON DESCRIPT WITH WEAK
WEATHER SYSTEMS. A FAIRLY DRY START TO THE WEEK IS INDICATED BY
THE PROGS...BUT BY WEDNESDAY DIVERGING SOLUTIONS PRECIPITATION
WISE YIELD LOW CONFIDENCE IN TRYING TO DECIDE BETWEEN WET AND DRY
FORECAST PERIODS. SO NEED TO KEEP THE BROAD BRUSH GOING REGARDING
CONVECTION WITH ONLY THURSDAY LOOKING AS A POSSIBLE DRY DAY.
DAYTIME FORECAST TEMPERATURES TRICKY BUT HAVE LEANED TOWARD THE
SLIGHTLY WARMER SIDE OF GUIDANCE...ESPECIALLY DURING OVERNIGHT
HOURS DUE TO LINGERING CLOUDS.

&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH 00Z SUNDAY. SURFACE TROUGH
MOVING THROUGH THE AREA LATE THIS AFTERNOON AND EARLY EVENING MAY
BRING SCATTERED CONVECTION. DUE TO UNCERTAINTY WITH AREAL
COVERAGE...WILL JUST MENTION CB IN THE CLOUD GROUP DURING THIS TIME.
WEAKENING SHOWERS AND ISOLATED STORMS MAY AFFECT THE AREA LATER
TONIGHT...AND VORTICITY MAXIMA APPROACHING THE AREA ON SATURDAY MAY
GENERATE MORE SCATTERED CONVECTION. AGAIN...WILL LEAVE OUT MENTION
IN TAFS DUE TO UNCERTAINTY WITH AREAL COVERAGE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...17
AVIATION/MARINE...08
Hazardous weather outlook, Jun 20, 4:28 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 PM CDT FRI JUN 20 2008

WIZ046-047-051-052-056>060-062>072-211115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
428 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN
WISCONSIN THROUGH EARLY THIS EVENING...MAINLY NEAR THE ILLINOIS
BORDER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
SOUTHERN WISCONSIN THROUGH EARLY THIS EVENING. LARGE HAIL UP TO 1
INCH IN DIAMETER...AND GUSTY WINDS TO 60 MPH...ARE POSSIBLE THE
STRONGEST STORMS. THE STORMS SHOULD WEAKEN SOON AFTER SUNSET.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...BUT ARE NOT
EXPECTED TO BECOME SEVERE.

AREAS OF FLOODING CONTINUE...WITH SOME CLOSINGS OF PORTIONS OF MAJOR
HIGHWAYS.

MANY LAKES...RIVERS AND STREAMS REMAIN AT...OR NEAR RECORD LEVELS.
SEE OUR ADVANCED HYDROLOGIC PREDICTION SERVICES INTERNET PAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL LAKES...RIVERS AND STREAMS WILL REMAIN WELL ABOVE FLOOD
STAGE THROUGH THE WEEKEND...AND STAY ABOVE FLOOD STAGE THROUGH MUCH
OF NEXT WEEK.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
AN ISOLATED SEVERE STORM IS POSSIBLE...WITH HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING...TUESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS EVENING IN THE
COUNTIES NEAR THE ILLINOIS BORDER. SPOTTER ACTIVATION SHOULD NOT BE
NEEDED ELSEWHERE.

LMZ643>646-211115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
428 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING.
LARGE HAIL UP TO 1 INCH IN DIAMETER...AND GUSTY WINDS OVER 35
KNOTS...ARE POSSIBLE WITH THE STRONGEST STORMS. THE STORMS SHOULD
WEAKEN SOON AFTER SUNSET.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...BUT ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
AN ISOLATED SEVERE STORM IS POSSIBLE...WITH HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING...TUESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT
AND FRIDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 20, 3:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             FOOTVILLE               42.67N 89.21W
06/20/2008  E0.50 INCH       ROCK               WI   POST OFFICE

            SLIGHTLY LARGER THAN PEA SIZED HAIL REPORTED WITH STRONG
            WINDS.

&&

LAMERS
Local storm report, Jun 20, 3:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             ORFORDVILLE             42.63N 89.26W
06/20/2008  E0.25 INCH       ROCK               WI   PUBLIC

&&

LAMERS
Local storm report, Jun 20, 3:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 ESE ORFORDVILLE       42.62N 89.22W
06/20/2008  E0.88 INCH       ROCK               WI   TRAINED SPOTTER

            ALSO AN INCH OF RAIN IN 30 MINUTES. TIME WAS ESTIMATED BY
            THE SPOTTER.

&&

LAMERS
Local storm report, Jun 20, 3:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 SE ORFORDVILLE        42.59N 89.20W
06/20/2008                   ROCK               WI   TRAINED SPOTTER

            SPOTTER REPORTED VERY STRONG WINDS WITH SOME BRANCHES
            BLOWN DOWN. TIME WAS ESTIMATED BY THE SPOTTER.

&&

LAMERS
Local storm report, Jun 20, 3:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 NE ORFORDVILLE        42.65N 89.23W
06/20/2008                   ROCK               WI   LAW ENFORCEMENT

            TREES REPORTED DOWN AT HIGHWAY 11 AND OLD HIGHWAY 11 ROAD
            BETWEEN ORFORDVILLE AND FOOTVILLE.

&&

LAMERS
Local storm report, Jun 20, 3:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 NW BELOIT             42.57N 89.09W
06/20/2008                   ROCK               WI   LAW ENFORCEMENT

            TREES REPORTED DOWN ON THE NORTHWEST SIDE OF THE TOWN OF
            BELOIT. TIME IS ESTIMATED.

&&

LAMERS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:04 PM CDTSevere Thunderstorm WarningMKXGreen, Rock56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.